When does frequency-independent selection maintain genetic variation? Journal Article


Author(s): Novak, Sebastian; Barton, Nicholas H
Article Title: When does frequency-independent selection maintain genetic variation?
Affiliation IST Austria
Abstract: Frequency-independent selection is generally considered as a force that acts to reduce the genetic variation in evolving populations, yet rigorous arguments for this idea are scarce. When selection fluctuates in time, it is unclear whether frequency-independent selection may maintain genetic polymorphism without invoking additional mechanisms. We show that constant frequency-independent selection with arbitrary epistasis on a well-mixed haploid population eliminates genetic variation if we assume linkage equilibrium between alleles. To this end, we introduce the notion of frequency-independent selection at the level of alleles, which is sufficient to prove our claim and contains the notion of frequency-independent selection on haploids. When selection and recombination are weak but of the same order, there may be strong linkage disequilibrium; numerical calculations show that stable equilibria are highly unlikely. Using the example of a diallelic two-locus model, we then demonstrate that frequency-independent selection that fluctuates in time can maintain stable polymorphism if linkage disequilibrium changes its sign periodically. We put our findings in the context of results from the existing literature and point out those scenarios in which the possible role of frequency-independent selection in maintaining genetic variation remains unclear.
Keywords: Genetic Variation; Epistasis; Linkage Disequilibrium; Frequency-independent selection; fluctuating selection
Journal Title: Genetics
Volume: 207
Issue 2
ISSN: 0016-6731
Publisher: Genetics Society of America  
Date Published: 2017-10-01
Start Page: 653
End Page: 668
Sponsor: European Union’s Seventh Framework Programme Grant Agreement 618091 Speed of Adaptation in Population Genetics and Evolutionary Computation (SAGE)
DOI: 10.1534/genetics.117.300129
Open access: no